User Tag List

Likes Likes:  0
Results 1 to 6 of 6

Thread: Anti-Heartburn Medication

  1. #1
    Join Date
    Feb 2010
    Posts
    71
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Anti-Heartburn Medication

    Hi!

    I have been getting heartburn pain, on and off for the past few months and now its more on than off!

    The heartburn pain started about a few weeks after I started taking 8 mg. of medrol and since it was occurring very infrequently, I did not bring it up with my doctor, until recently. At my last office visit with my doc, I asked him for a medication to relieve the heartburn pain and he gave me a prescription for 10 mg. of the generic version of Prilosec (which is considered a low dose).

    I did some reading on the internet (not always a good thing to do!) about Prilosec and apparently one of the side effects is that can worsen and/or cause osteoporosis.

    I am a little intrepid about taking this medication because I have osteopenia and at the same time, want to avoid taking osteoporosis medication (like actonel and fosamax) because I have had a few bouts of iritis in my eyes and this medication can lead to further recurrences of inflammatory eye conditions(which I like to avoid in the worst way!)

    I asked my pharmacist for an alternative anti-heartburn prescription medication (that dosen't absorb too much of the calcium from your body) and he suggested Zantac and/or Pepsid AC.

    My doctor e-mailed me today and said that the worsening and/or causing of osteoporosis in the priolosec medication is an uncommon side effect and that taking zantac is okay.

    I am faced with a dilemna: should I take Zantac and/or Pepsid AC, which is an older and less effective medication for heartburn pain and/or try taking 10 mg. of Prilosec, which is more effective but might lead to worsening of osteoporosis and/or recurrence if iritis?

    I would appreciate any feedback/suggestions from you guys! Thanks!
    Last edited by beeinformed; 08-19-2011 at 11:56 AM. Reason: typo error

  2. #2
    Join Date
    Mar 2009
    Location
    Swift Current, Saskatchewan, Canada
    Posts
    6,076
    Post Thanks / Like
    Mentioned
    13 Post(s)
    Tagged
    0 Thread(s)

    Default

    I take omeprazole. I find it very effective at 20mg per day.
    Phil Berggren, dx 2003

  3. #3
    Join Date
    Jul 2010
    Location
    see map location
    Posts
    4,171
    Post Thanks / Like
    Mentioned
    7 Post(s)
    Tagged
    0 Thread(s)

    Default

    I take 40 mg Protonix twice a day in order to control the GERD. Prilosec did noting for me as did the lower doses (20 mg) of another GERD drug. I really hate those attacks when you can swallow and the pressure feels like it will explode. I have often ended up crawling on the floor trying to relieve the pressure and regain ability to swallow again.

    I asked my internist and pharmacist about trying to cut back since attacks seemed rare lately but was advised not too since acid damage can result in serious damage and need for extensive surgery. I know it has other risks but that is way the scale balances for me today.

  4. #4
    Join Date
    Feb 2010
    Posts
    71
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Hi!

    pberggren and drz-Thank you both for responding to the dilemma I have about which anti-heartburn medication would be appropriate to take given my circumstances.

    I probably would have taken Omeprazole, if not for my osteopenia condition. I've decided to ask my doc for a prescription for the generic form of Pepsid, since I understand that it is stronger than Zantac and won't take more calcium from my body.

    By the way,if anyone has ever taken Pepsid, please chime with your experiences with this drug! Thanks!

  5. #5
    Join Date
    Sep 2008
    Location
    Birmingham, England
    Posts
    2,801
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    If you don't take something to protect your gut from all the medication you will wreck it. I take Lansoprazole and can't manage without it. After 25 years of toxic drug taking, my stomach is very sensitive. Zantac is an old medication now and there is better stuff out there.
    Jack

  6. #6
    Join Date
    Nov 2008
    Location
    Maryland, USA
    Posts
    10,836
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    ALL of the acid blockers will cause osteoporosis if you remain on them. It isn't just a side effect of any one type, it's due to the alkalizing effect on the GI tract. Having said that, you must protect your stomach right now or you will destroy many systems, including your skeleton down the road. The acid blockers are not an immediate threat-- it's a concern if you stay on them long-term.

    You are wise to avoid the bisphosphonates unless absolutely necessary.

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •